Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 100, NWS Austin/San Antonio, TX

July 9, 2012Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jul 9, 2012, 5:59 PM CDT for Travis County, Williamson County, Texas. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2012, 5:59 PM CDT (22:59 UTC)
Expired
Jul 9, 2012, 6:45 PM CDT
In force
46 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 40 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:05 PM CDTTSTM WND DMGRound Rock, TXWIND GUSTS BROKE 2-3 INCH BRANCHES FROM SEVERAL TREES
Jul 9, 6:05 PM CDTTSTM WND GST 602 Nw Windemere, TX
Jul 9, 6:20 PM CDTTSTM WND GST 582 Ssw Brushy Creek, TXPEA SIZE HAIL REPORTED ALONG WITH WIND GUSTS
Jul 9, 6:25 PM CDTHAIL 1.5Jollyville, TXWIND GUSTS 60-70MPH ALSO REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.0 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS54 KEWX 092259
SVREWX
TXC453-491-092345-
/O.NEW.KEWX.SV.W.0100.120709T2259Z-120709T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
559 PM CDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TRAVIS COUNTY...
  SOUTH CENTRAL WILLIAMSON COUNTY...

* UNTIL 645 PM CDT.

* AT 554 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR ROUND ROCK...AND MOVING SOUTH AT
  10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE WINDEMERE...PFLUGERVILLE...
  WEST LAKE HILLS...ROLLINGWOOD...MANOR AND AUSTIN.

LAT...LON 3026 9746 3026 9782 3061 9775 3067 9750
TIME...MOT...LOC 2259Z 000DEG 10KT 3054 9762

$$
3 follow-up statements
847 
WWUS54 KEWX 092309
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT MON JUL 9 2012

TXC453-491-092345-
/O.CON.KEWX.SV.W.0100.000000T0000Z-120709T2345Z/
TRAVIS TX-WILLIAMSON TX-
609 PM CDT MON JUL 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL WILLIAMSON AND CENTRAL TRAVIS COUNTIES...

AT 559 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ROUND ROCK...
MOVING SOUTH AT 10 MPH.

THIS IS A LARGE SEVERE THUNDERSTORM...CAPABLE OF PRODUCING SEVERE 
WEATHER OVER A SIGNIFICANT PORTION OF NORTHEAST AUSTIN AND THE 
ADJACENT COMMUNITIES OF ROUND ROCK AND PFLUGERVILLE. SOME LOCATIONS 
IN THE WARNING AREA INCLUDE BRUSHY CREEK...WINDEMERE...WELLS 
BRANCH...CAMP MABRY...WEST LAKE HILLS...AND ROLLINGWOOD.

LAT...LON 3026 9746 3026 9782 3057 9775 3063 9750
TIME...MOT...LOC 2307Z 000DEG 10KT 3052 9763

$$
199 
WWUS54 KEWX 092322
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
622 PM CDT MON JUL 9 2012

TXC453-491-092345-
/O.CON.KEWX.SV.W.0100.000000T0000Z-120709T2345Z/
TRAVIS TX-WILLIAMSON TX-
622 PM CDT MON JUL 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL WILLIAMSON AND CENTRAL TRAVIS COUNTIES...

AT 613 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR JOLLYVILLE...OR NEAR WINDEMERE...MOVING 
SOUTH AT 20 MPH. THE STRONGEST PART OF THIS THUNDERSTORM HAS SHIFTED 
WEST OF I-35 AND WILL LIKELY PRODUCE SEVERE WEATHER FROM JOLLYVILLE 
TO NEAR THE INTERSECTION OF HIGHWAY 183 AND MOPAC.

SOME LOCATIONS IN THE WARNING AREA INCLUDE CAMP MABRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...VERY HEAVY 
RAINFALL AMOUNTS OF 1 TO 2 INCHES...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3057 9754 3037 9750 3031 9781 3053 9776
TIME...MOT...LOC 2319Z 011DEG 17KT 3044 9773

$$
662 
WWUS54 KEWX 092338
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
638 PM CDT MON JUL 9 2012

TXC453-491-092346-
/O.EXP.KEWX.SV.W.0100.000000T0000Z-120709T2345Z/
TRAVIS TX-WILLIAMSON TX-
638 PM CDT MON JUL 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WILLIAMSON AND
CENTRAL TRAVIS COUNTIES WILL EXPIRE AT 645 PM CDT...

THE SEVERE THUNDERSTORM THAT PRODUCED PING PONG BALL SIZED HAIL AND 
WIND GUSTS OF 60 TO 70 MPH NEAR JOLLYVILLE AT 625 PM HAS SINCE 
WEAKENED TO BELOW SEVERE LEVELS. STRONG WIND GUSTS TO 45 MPH AND 
VERY HEAVY RAINFALL WILL REMAIN POSSIBLE OVER PARTS OF THE AUSTIN 
METRO AREA.

LAT...LON 3057 9754 3037 9750 3031 9781 3053 9776
TIME...MOT...LOC 2336Z 011DEG 17KT 3039 9777

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 5:41 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 9, 5:41 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 PM CDT MON JUL 9 2012

.UPDATE...
ONGOING CONVECTION.

&&

.DISCUSSION...
UPDATED SHORT TERM POPS AND WEATHER TO ACCOUNT FOR ONGOING
CONVECTION. BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
SOUTHWESTERN COUNTIES. LESS CHANCE IN THE SOUTHEASTERN COUNTIES IN
THE NEXT COUPLE OF HOURS.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT MON JUL 9 2012/

DISCUSSION...
THIS AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU. ISOLATED SHOWERS AND
THUNDERSTORMS WERE ALSO DEVELOPING ACROSS THE REMAINDER OF SOUTH
CENTRAL TEXAS. ONCE AGAIN THE HI-RES ARW WAS THE BEST AT FCSTING
WHERE CONVECTION WOULD INITIATE. THUNDERSTORMS LATE THIS AFTERNOON
THROUGH THIS EVENING WILL BE SLOW MOVING PRODUCING LOCALLY HEAVY
RAINFALL AND WIND GUSTS OF 30 TO 40 MPH. HI-RES SOLUTIONS INDICATE
THAT THE CONVECTION WILL DRIFT TO THE SSW AND DIMINISH IN INTENSITY
AND AREAL COVERAGE AFTER MIDNIGHT.

THIS AFTERNOON THE IR/WV SATELLITE LOOP DEPICTED A BROAD CYCLONIC
CIRCULATION OVER ARKANSAS AND LOUISIANA WITH A SW TO NE SHEAR AXIS
BISECTING SOUTH CENTRAL TEXAS. THIS UPPER LEVEL PATTERN WILL PERSIST
ACROSS OUR CWFA TONIGHT THROUGH WEDNESDAY AND WILL BE THE TIME
FRAME WHEN OUR CHANCES FOR SHOWERS AND THUNDERSTORMS PEAK. A WEAK
SFC BOUNDARY WILL ALSO SINK SOUTHWARD INTO SOUTH CENTRAL TEXAS
AND THIS BOUNDARY WILL PROVIDE A FOCUS FOR LOW LEVEL
CONVERGENCE...HENCE THE HIGHER POPS FOR TUESDAY AND WEDNESDAY. PWS
AROUND 2 INCHES WILL BE IN PLACE SO LOCALLY HEAVY RAINFALL WILL
OCCUR. SOME LOCATIONS MAY RECEIVE 2 TO 3 INCHES OF RAINFALL OVER
THE NEXT 36 TO 48 HOURS.

RAIN CHANCES WILL BEGIN TO DIMINISH THURSDAY AND WILL BE CONFINED
TO THE SOUTHEAST COUNTIES BY THE UPCOMING WEEKEND. THE UPPER LEVEL
TROF AXIS OVER SOUTH CENTRAL TEXAS IS EXPECTED TO WEAKEN AND SHIFT
EASTWARD AS THE UPPER LEVEL HIGH CENTERED OVER THE 4 CORNERS
REGION EXPANDS EASTWARD.

COOLER AFTERNOON TEMPERATURES ARE EXPECTED FOR MUCH OF THE REGION
TUESDAY AND WEDNESDAY DUE TO CLOUD COVER AND PCPN. HIGHS WILL
RANGE FROM THE MID TO UPPER 80S ACROSS THE HILL COUNTRY TO MID
90S EXTREME SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  90  75  90  74 /  40  70  60  50  30
AUSTIN BERGSTROM INTL AIRPORT  73  90  73  89  73 /  40  70  60  50  30
NEW BRAUNFELS MUNI AIRPORT     73  88  72  88  73 /  40  70  60  50  30
BURNET MUNI AIRPORT            74  89  74  87  73 /  50  70  60  50  30
DEL RIO INTL AIRPORT           76  94  76  90  76 /  40  50  50  50  30
GEORGETOWN MUNI AIRPORT        74  90  74  88  73 /  50  70  60  50  30
HONDO MUNI AIRPORT             73  91  74  90  74 /  40  70  60  50  30
SAN MARCOS MUNI AIRPORT        74  88  73  87  73 /  40  70  60  50  30
LA GRANGE - FAYETTE REGIONAL   75  88  74  89  74 /  40  70  50  50  30
SAN ANTONIO INTL AIRPORT       76  90  76  89  76 /  40  70  60  50  30
STINSON MUNI AIRPORT           75  90  76  90  75 /  40  70  60  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Jul 9, 4:50 AM CDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 AM CDT MON JUL 9 2012

TXZ171>173-183>194-202>209-217>225-228-101000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
450 AM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TUESDAY COULD
PRODUCE LOCALLY HEAVY RAINFALL. LOCALLY HEAVY RAINFALL AMOUNTS OF
2 TO 3 INCHES WILL PRODUCE URBAN AND SMALL STREAM FLOODING.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 9, 5:52 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
552 PM CDT MON JUL 9 2012

TXZ173-192-092345-
TRAVIS-WILLIAMSON-
552 PM CDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILLIAMSON AND
NORTHEASTERN TRAVIS COUNTIES UNTIL 645 PM CDT...

AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HUTTO...OR 7 MILES NORTHEAST OF ROUND
ROCK...MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROUND ROCK...
  PFLUGERVILLE...
  WINDEMERE...
  HUTTO...
  RICES CROSSING...
  WELLS BRANCH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:02 PM CDTAreal Flood AdvisoryEWXLlano118 min
Jul 9, 5:38 PM CDTAreal Flood AdvisoryEWXWilliamson112 min
Jul 9, 6:29 PM CDTAreal Flood AdvisoryEWXBlanco, Hays, Travis, Williamson2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.